Answer to Question #8293 Submitted to "Ask the Experts"

Category: Nuclear Medicine Patient Issues — Therapeutic Nuclear Medicine

The following question was answered by an expert in the appropriate field:

Q

I had papillary cancer of the thyroid and was given 5550 MBq of 131I. Then I had a diagnostic scan with 185 MBq four months later. My last period was a month after that. Are there any risks of birth defects to my baby due to the radioactivity from these administrations?

A

I assure you that there is no chance whatsoever of any birth defects in your baby caused by the radioactive iodine.  All of it had left your body in less than a week, and your baby's thyroid gland isn't even capable of taking up iodine until 9 to 12 weeks of gestation.

I assume that you are on thyroid replacement pills. As you get to your second and third trimester, you may need a little more thyroid hormone—ask your doctor to check you. After the baby comes, you will go back to your usual dose.

Carol S. Marcus, PhD, MD
Professor of Radiation Oncology and of Radiological Sciences, UCLA

 

Answer posted on 9 June 2009. The information posted on this web page is intended as general reference information only. Specific facts and circumstances may affect the applicability of concepts, materials, and information described herein. The information provided is not a substitute for professional advice and should not be relied upon in the absence of such professional advice. To the best of our knowledge, answers are correct at the time they are posted. Be advised that over time, requirements could change, new data could be made available, and Internet links could change, affecting the correctness of the answers. Answers are the professional opinions of the expert responding to each question; they do not necessarily represent the position of the Health Physics Society.